Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 12, 2020, 1:51 AM EST for 4 counties in North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2020, 1:51 AM EST (06:51 UTC)
- Expired
- Jan 12, 2020, 2:30 AM EST
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Greene County, NC, Martin County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 11:25 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WUUS52 KMHX 120651
SVRMHX
NCC013-079-117-147-120730-
/O.NEW.KMHX.SV.W.0002.200112T0651Z-200112T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
151 AM EST Sun Jan 12 2020
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Greene County in eastern North Carolina...
Northern Pitt County in eastern North Carolina...
Western Martin County in eastern North Carolina...
Northwestern Beaufort County in eastern North Carolina...
* Until 230 AM EST.
* At 149 AM EST, a severe thunderstorm was located 7 miles west of
Goldsboro, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenville, Williamston, Farmville, Bethel, Stokes, Snow Hill, Bell
Arthur, Robersonville, House, Bruce, Maury, Lizzie, Pitt Greenville
Airport, Dowdy Ficklen Stadium, East Carolina University, Gold
Point, Fountain, Hamilton, Castoria and Oak City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3601 7721 3599 7721 3599 7719 3594 7720
3593 7717 3594 7713 3593 7712 3575 7700
3538 7780 3543 7783 3557 7783 3576 7752
3580 7747 3580 7743 3583 7739 3582 7735
3590 7734 3595 7737 3602 7724
TIME...MOT...LOC 0649Z 240DEG 38KT 3539 7811
HAIL...<.75IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 9:16 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 11, 9:16 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
916 PM EST Sat Jan 11 2020
.SYNOPSIS...
An unsettled pattern is expected tonight through mid week as
cold front approaches tonight and stalls near or over the area
through mid next week. Temperatures return to near normal by
late week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 910 PM Sat...Main convective band is in wrn Carolinas.
High res mdls all show weakening of this band as it approaches
late tonight. Shra lifting NNE ahead of band shld increase
overnight so will maintain increasing pop trend but may be a bit
high per mdl trends. Most mdls keep some instab across region
thru the night and with good shear in place a cpl stronger
storms cant be ruled out...mainly quite late.
Prev disc...A strengthening surface low will lift NE through
the TN/OH valley and into the Great Lakes tonight as associated
cold front pushes into the Carolinas. The pressure gradient will
strengthen overnight, and strong srly flow will advect an
extremely warm and moist airmass into the region. PWATs (around
>1.6") and TD's some 2 SD or higher above climo, will translate
to overnight lows well into the 60s. Southerly gradient wind
gusts of 25-35 mph are expected overnight. Isolated showers late
today will become scattered inland late this evening. SPC
continues to outlook the NC coastal plain in a
*Marginal* risk for svr tstms. Most CAMs show a weakening line
of showers and embedded storms moving into the the forecast area
after 06z. Instability will be the limiting factor, though
still modest for this time of year (MU CAPE up to 750 j/kg),
with plenty of shear (0-6 km around 50 kt). An isolated strong
storm with gusty winds will be possible, but not expecting
widespread svr storms overnight. Will continue likely pops for
most areas, with widespread showers expected after midnight.
Brisk southerly flow and cloudy skies will result in very mild
lows in the mid to upper 60s overnight. Some guidance is hinting
at sea fog developing tonight. It's possible but confidence is
low, and think increasing winds will limit development, despite
increasing dewpoints, etc. Think better chances for sea fog will
be Sunday night with lighter winds, dewpoints still in the 60s
and recent rainfall.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 225 PM Sat...The best chance for rain will be in the
morning then expect precipitation to become more scattered in
the afternoon. PoPs will decrease from likely in the early
morning to chance. SPC has northeast NC in a "Marginal" risk for
severe weather, mainly for the remnants of the morning line of
convection moving through the area. An isolated damaging wind
gust will be the main threat. The cold front is forecast to
stall just NW of the area, keeping Eastern NC in a warm
southerly flow. Highs again will be well above normal in the low
to mid 70s and could approach records in some locations. Please
see the Climo section below for more details. Strong winds in
the morning will diminish in the afternoon as the pressure
gradient weakens.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Sat...Unsettled weather is expected to continue
through early to mid next week as stationary front lingers just
north of the area. Near record to record highs are possible all
the way through mid week before temps cool back to near climo by
late in the week.
Sunday night through Wednesday...The frontal boundary will
remain to the north of the area stationary through mid week.
Models are showing several weak lows traversing eastward along
said boundary will be focus for increased lift/omega in place
which will produce sct to at times numerous showers, and
therefore retained 40-70% chc pops, highest north nearer the
front. Continued with thunder mention as summerlike regime in
place with highly anomalous TD's in place.
Thursday...Last warm day appears to be Thu as frontal boundary
finally gets shunted offshore as progressive short wave moves
quickly east through the Great Lakes region. Highs expected
65-70 with small pops continuing, as available moisture is in
question still with large spread in ensembles and amongst 11/12Z
global models continuing.
Friday through Saturday...Temps finally cool to near climo with
highs in the 50s and lows in the 30s. Small chc for rain showers
arrives by Sat as next progressive system may begin impacting
the region, though this far out there is much spread in
solutions on timing, so retained only low pops.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 610 PM Sat...VFR init with tempo MVFR will become
predominately MVFR late evening thru rest of period. Best chc of
shra will be late tonight/early Sun along and ahead of
weakening squall line. Over the NW tier guidance shows VFR
returning Sunday. Gusty SSW winds thru the night will diminish
significantly Sunday.
Long Term /Sunday night through Thursday/...
As of 330 PM Sat... Periods of sub-VFR conditions as a cold
front remains stalled just north of the region through mid-
week allowing for showers with some thunderstorms and low cigs
with plentiful moisture in place. Expect gusty winds are
possible on Sunday morning with any stronger storms.
&&
.MARINE...
Short Term /through Sunday/...
As of 910 PM Sat...No changes with winds/seas peaking late
tonight and very early Sunday ahead of approaching front. Cont
SCA all wtrs.
Prev disc...SCA's are in effect for all the waters tonight and
Sunday. The tightening gradient between high pressure in the
Atlantic and a slow moving cold front approaching from the west
will result in increasing southerly flow and building seas
through tonight. Conditions will deteriorate through tonight,
with strong winds expected through early Sunday and dangerous
seas expected through the day Sunday. Southerly winds 15-25 kt
late today increase to to 20-30 kt tonight. Could see a brief
period of gale force wind gusts across the outer central waters
near the Gulf Stream late tonight and early Sunday morning. Seas
will build to 6-9 ft this evening and peak at 8-12 ft late
tonight and early Sunday morning. Winds are forecast to diminish
to 10-15 kt Sunday afternoon but seas will remain elevated
though subsiding to 4-7 ft by early evening.
Some guidance is hinting at sea fog developing tonight. It's
possible but confidence is low, and think increasing winds will
limit development, despite increasing dewpoints, etc. Think
better chances for sea fog might be Sunday night with lighter
winds, and dewpoints still in the 60s.
Long Term /Sunday night through Thursday/...
As of 330 PM Sat...Winds diminish by Sun evening and become
light northeasterly for northern half of the marine domain.
Better chances for sea fog development with the lighter winds.
Elevated seas will linger through mid week. Sea fog may be
present at times through mid week as warm and moist swrly flow
advects over the cooler shelf waters.
&&
.CLIMATE...
Record High temps for 01/12 (Sunday)
LOCATION TEMP/YEAR
New Bern 76/2013 (KEWN ASOS)
Cape Hatteras 71/1995 (KHSE ASOS)
Greenville 79/2005 (COOP - Not KPGV AWOS)
Morehead City 72/2005 (COOP - Not KMRH ASOS)
Kinston 79/1907 (COOP - Not KISO AWOS)
Jacksonville 77/2013 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for AMZ131-136-137-
230-231.
Small Craft Advisory until 1 PM EST Sunday for AMZ135.
Small Craft Advisory until 5 AM EST Wednesday for AMZ152-154.
Small Craft Advisory until 1 AM EST Wednesday for AMZ156-158.
Small Craft Advisory until 10 PM EST Sunday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/JME/TL
CLIMATE...MHXHazardous weather outlook, Jan 11, 11:29 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1129 PM EST Sat Jan 11 2020 NCZ029-044-079-130430- Martin-Pitt-Greene- 1129 PM EST Sat Jan 11 2020 ...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 5 AM EST SUNDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Southerly wind gusts 25 to 35 mph expected tonight. An isolated strong storm with gusty winds will be possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms with gusty winds will be possible Sunday, especially in the morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-090>092-094-193>196-198-199-203>205-130430- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret- East Carteret-Inland Onslow-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1129 PM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Southerly wind gusts 25 to 35 mph expected tonight. An isolated strong storm with gusty winds will be possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms with gusty winds will be possible Sunday, especially in the morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 12:59 AM EST | Severe Thunderstorm Warning | MHX | Duplin, Greene, Lenoir | 61 min |
| Jan 12, 2:01 AM EST | Severe Thunderstorm Warning | MHX | Duplin, Greene, Lenoir, Pitt | 44 min |
| Jan 12, 2:31 AM EST | Special Weather Statement | MHX | Martin | 29 min |
| Jan 12, 2:37 AM EST | Tornado Warning | MHX | Martin, Washington | 38 min |
| Jan 12, 2:53 AM EST | Special Marine Warning | MHX | 52 min | |
| Jan 12, 3:18 AM EST | Special Weather Statement | MHX | Washington | 42 min |
| Jan 12, 3:00 PM EST | Marine Dense Fog Advisory | MHX | 52 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.